ZocdocAnswersWhy am I getting red, scaly rashes on my stomach and sides?

Question

Why am I getting red, scaly rashes on my stomach and sides?

I am an 18 year old female with no known allergies. I've started noticing a red, scaly oval rash about an inch and half in length on my side, I now have noticed another similar patch about 4 inches higher up on the same side. Should I see a dermatologist or is this nothing to worry about? The patches are not itchy.

Answer

I would start by seeing your primary care doctor, because this does not sound like something that you have had the problem for very long. So it is probably ok to watch it for a while and see what happens, and your primary care doctor can watch it with you! One likely possibility is something called pityriasis rosea, which is a common rash that looks a lot like what you are describing. The cause of pityriasis rosea is not entirely clear, but it may be the result of a viral infection. Other than a bit of occasional itching, the rash does not usually have any symptoms. It also does not usually require any treatment, and it gradually clears up on its own. Other things that could cause a scaly rash like this include psoriasis. Psoriasis patches tend to be more red and intensely itchy, and the are usually covered with a thick white or silver colored scale. Eczema can also, more rarely, appear in small round circumscribed patches like this. Start by talking to your primary care doctor. They will help confirm which of these conditions might be going on and will help you decide whether or not it should be treated.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.